Doctors are wary about prescribing opioids for pain. We understand that, though many chronic pain patients have suffered terribly when they are cut off suddenly from drugs like hydrocodone or oxycodone. You can read about the other side of the opioid crisis at this link. Tramadol (Ultram) was supposed to be safer, but many readers have described severe withdrawal symptoms if they stop suddenly. We do not think doctors should prescribe tramadol for headaches.
A Reader Tries to Stop Taking Tramadol for Headaches:
Q. My doctor prescribed tramadol for chronic migraines and I took it for a year. It worked at first but after a while I realized I felt awful EVERY morning. I had more migraines then ever and ALWAYS in the morning.
I felt like I was taking this drug just to function. Figuring that I was suffering withdrawal overnight, I realized I was addicted.
I told myself it was time to taper. Well, that’s a joke. It’s like slow withdrawal for weeks! How does that help?
It’s been a week since I quit cold turkey. It has been awful: crazy anxiety, sweating, legs aching, no sleep and panic attacks that I never had before. Imodium and Tagamet help the upset stomach, but nothing has knocked down the anxiety, not to mention the headaches. I know it can’t last forever!
The FDA Has NOT approved Tramadol for Headaches:
A. Tramadol is not approved for treating chronic migraine headaches. Nevertheless, doctors used to prescribe this narcotic in combination with triptans (sumatriptan, eletriptan, etc.) that are used to shorten migraine attacks (Drug Healthcare and Patient Safety, May 3, 2018). Such a combination can be dangerous.
When doctors prescribe tramadol for headaches and then add a triptan or an antidepressant, there is a risk of something called serotonin syndrome. Too much serotonin circulating in the body can lead to symptoms such as irritability, anxiety, rapid heart rate, sweating, nausea, tremors, muscle contractions that are uncontrollable, confusion, hypertension and possibly coma. This can be a life-threatening reaction.
This reader could have been getting more migraines as a result of using tramadol daily. Experts call this “medication overuse headache.”
People should not stop taking tramadol abruptly. As our reader discovered, the withdrawal can be brutal. An experienced pain or headache specialist should be able to offer guidance for anyone going through medication overuse headaches. We doubt that most experts in this field would be prescribing tramadol for headaches.
Learn more about tramadol at this link:
New Drugs for Migraines:
The FDA has approved new medicines to manage chronic migraine. Your doctor can tell you whether erenumab (Aimovig), fremanezumab (Ajovy) or galcanezumab (Emgality) would be indicated to prevent your migraines. They are not perfect, but they can significantly reduce the suffering. Learn about effectiveness and side effects in our newly revised eGuide to Headaches and Migraines.
Check with your insurance company before filling the prescription, though. Unless insurance covers it, the drug could be extremely pricey.
You can learn more about medications and non-drug ways to manage your migraines from our eGuide to Headaches and Migraines. It is available in the Health eGuides section of this website. You may also wish to listen to our interview with Dr. Jennifer Kriegler, director of the Headache Medicine Fellowship at the Cleveland Clinic. It is Show 1055: What Are the Best Treatments for Headaches?
Share your own tramadol story or headache solution in the comment section below.